Made first med error :( Filled out first OAR.

  1. Hello
    Just posting because I feel so angry at myself, and so very inadequate.

    I am a new grad in the ED, off orientation this coming sunday.


    Yesterday, while doing conscious sedation on a 17yoM, I under-medicated him with Fentanyl. I had a 3cc syringe, and I mistook the 1/2 cc increments for one cc increments. Long story short, everyone in the room thought I was giving 25 mcgx2, and I gave 12.5mcg x2, and instead of 50 mcg x1, I gave 25 mcg x1.

    The procedure was fine, he barely whimpered when the MD reduced the dislocated arm. He had 4/10 pain after, stable Vitals, and no resp distress or desaturations. The post reduction films were fine, and he was d/c'd.

    I filled out my first OAR.



    It makes me so scared that I'm already making errors and I'm not even on my own yet.

    Am I overreacting?
    •  
  2. 14 Comments

  3. by   Roseyposey
    Everyone has made a medication error. I made my first while on orientation myself, only I over medicated someone instead of under-medicating. I felt absolutely sick to my stomach and terrified to pass meds for quite a while. I learned from my mistake, as it sounds like you have too.
  4. by   cjmjmom
    It sounds as if the patient was fine and THAT'S what is important! He tolerated the procedure with no pain with a successful outcome. Don't be too hard on yourself! Yes you must learn from your mistake and you have. The next time you will not make the same mistake. We all make mistakes and what is important is 1.) the patient and 2.) that we learn from them. Honor yourself that you recognized your error and reported it...many people do not report them. Keep your chin up, I bet you are doing a GREAT job!
  5. by   webbiedebbie
    What you are feeling is normal. Congratulations that you are admitting your mistake. And it probably won't be your last. While you are still new, it might not be a bad idea to have another RN check your syringe once you draw up medication. Now, because this happened, you probably will be more aware so that you don't make this same type of mistake.

    We've all been through this at some time in our nursing careers.
  6. by   nursemoons14
    I wouldn't let it bug you, Its better that you undermedicated with a drug like fentanyl, personally I don't think in our emerg that would be indicative of a med error. Ive seen new grads give 50 units of insulin rather then the 5. Odds are he didn't remember anything anyway.
  7. by   caliotter3
    Quote from webbiedebbie
    What you are feeling is normal. Congratulations that you are admitting your mistake. And it probably won't be your last. While you are still new, it might not be a bad idea to have another RN check your syringe once you draw up medication. Now, because this happened, you probably will be more aware so that you don't make this same type of mistake.

    We've all been through this at some time in our nursing careers.

    webbiedebbie said it well. You must not let this consume you at this point, but learn from it. It would be good to have another check your syringes for awhile. There is no harm in that. And yes, there are some people who never acknowledge their med errors, and worse than that, there are some people who deliberately make med errors when they fail to give meds out of laziness or for some other reason. So at least acknowledge that you were honest about what happened, which puts you above a lot of others in the field.
  8. by   ebear
    Patient tolerated procedure well--that is the main thing, and yes it's scary when you realize your first mistake. It wasn't a tragic one! It really is OK! You'll be fine - just a little "gun shy" for a while. That's normal, too!!
    ebear
  9. by   GrumpyRN63
    Making A med mistake can be devastating, but once out in the real world and you catch all the residents' ordering errors, the pharmacists' and pharm tech errors --well lets just say no one is infallible,we are human all trying our best
  10. by   RNcDreams
    Thanks for all of the positive, supportive responses!

    Since that patient, I have been checking any syringe that I am unsure of with another RN--any time I give a new IV med, and if I feel even the TEENSIEST bit of unsure-ness, I'm opening my mouth and asking.

    I'm not going to check every time I give 1 mg of Dilaudid, but you can bet I triple checked my 75 mg Demerol IM shot, and THEN had another RN check it.


    Baby steps, right?
  11. by   GrumpyRN63
    Quote from RNcDreams
    Thanks for all of the positive, supportive responses!

    Since that patient, I have been checking any syringe that I am unsure of with another RN--any time I give a new IV med, and if I feel even the TEENSIEST bit of unsure-ness, I'm opening my mouth and asking.

    I'm not going to check every time I give 1 mg of Dilaudid, but you can bet I triple checked my 75 mg Demerol IM shot, and THEN had another RN check it.


    Baby steps, right?
    Baby steps are important, as a new grad there is a lot of learning to do,as in the 1mg of Dilaudid is about 10X stronger then the 75 mg Demerol ,until you know ,keep checking...Also you undermedicated someone, but sounds like he tol the procedure fine, I've done conscious sedation, one person is out w/ 0.5mg versed, another 7mg..it is titrated to each pt, sounds possible the dose he received was right for him,so there doesn't appear to be any harm, maybe even the opposite:spin:
  12. by   SuperStockRN
    As a new nurse, it is very important that you take the time to look up information about all new medicines, doses, etc. For a few more days anyway, you are in orientation, and hopefully your preceptor will understand and encourage you to look info up if you are at all insecure about it.

    Eventhough you are going to be off orientation Sunday, you won't know it all, and make sure you as questions. Actually I think you can never know it all! They are making new drugs everyday it seems or using medicines in different ways all the time.

    Don't beat yourself up too bad, but take with you the reminder to look things up and double-triple check things. Not too bad of a first error though! Keep learning! We all are...!
  13. by   EmmaG
    Quote from SuperStockRN
    As a new nurse, it is very important that you take the time to look up information about all new medicines, doses, etc.
    That's crucial for any nurse, regardless of experience. I am constantly looking up meds, even those I've given before if it's been a while or to check for incompatibilities; I don't care if it makes me look stupid, I am not going to blindly give a med hoping for the best...
  14. by   RNcDreams
    Quote from GrumpyRN63
    Baby steps are important, as a new grad there is a lot of learning to do,as in the 1mg of Dilaudid is about 10X stronger then the 75 mg Demerol ,until you know ,keep checking...Also you undermedicated someone, but sounds like he tol the procedure fine, I've done conscious sedation, one person is out w/ 0.5mg versed, another 7mg..it is titrated to each pt, sounds possible the dose he received was right for him,so there doesn't appear to be any harm, maybe even the opposite:spin:

    I did look them up-- I know Dilaudid is stronger. The point was, Demerol IM was a new med for me.

    So, I triple checked!

close